Gastric Bypass Surgery Support Group

Gastric bypass (GBP) is any of a group of similar operative procedures used to treat morbid obesity, a condition which arises from severe accumulation of excess weight in the form of fatty tissue, and the health problems ("co-morbidities") which result. If you are considering gastric bypass or have had it, join the community where we share our experiences and find support.

0 Online
0 Online

Taking advil

I am 1 1/2 year out. I need to have some vericose veins in my legs taken care of. The surgeon wants me to take advil for several weeks after the surgery to decrease inflamation. I can not get any answers from the docs I have seen. The gastric bypass surgeon does not have anything to do with you after 1 year from surgery. Then my primary care physician will not give me information. And the vascular doc says he can give me nexium to help aid the stomach. Help! I know that ulcers could form and I do NOT want to deal with that. I think people end up formulating their own opinions since they can not get answers. Any thoughts would be great!

Replies

krystlmom
krystlmom

I'm not so sure I'd believe that your surgeon would drop you like that. I'll bet they have a program going for the newbies going thru, and they would also be available for questions like this. I KNOW mine will.

Call them and lay your question out for the nurse. You probly won't even get to talk with the surgeon, but his knowledge will be shared with you thru the office staff!

We absolutely shouldn't ever take NSAIDS.

BUT

sometimes they are necessary, and, if monitored closely, the risk can be lower. There is a tiny bit of wiggle room here

God Bless!

Janelle
deleted_user
deleted_user

NSAIDS (including Advil) are not allowed for life. IF an exception has to be made you really need to seek advice from your bariatric group or a gastroenterologist.
Good luck!
Donna:)
deleted_user
deleted_user

What Donna said! :-D

Charlene
deleted_user
deleted_user

NSAIDS are a no-no. Fight to get your anser. i agree with the ladies!
deleted_user
deleted_user

this is not medical advise but sometimes you have to do what you have to do to get by. First, i think your Dr. is right about taking nexium while you are on the few weeks of advil. Lots of people do things that MIGHT damage their pouch and they get through it. Like caffine, it is not good for your stomach therefore not good for little stomach (pouch), but most people here do it. I hear them say I drink decaf, but coffee is coffee, and decaf is not much better. Soooooo, you can ask your dr for a mild narcotic pain reliever for 2 weeks or take the advil with nexium. Your PCP should know what is good for you, if he/she is any good to begin with.
Paula
barb128
barb128

Don't take NSAIDS!!! Listen to the other replies.
Barbara
deleted_user
deleted_user

I can continue to go to my surgeon every year for the rest of my life. I am sure they can answer this question for you. Just keep bugging them.
deleted_user
deleted_user

I joined just to comment on this. I had GBS 10 years ago when not that much was known about the affects. I just heard about this Advil thing yesterday. I"ve always used Advil, motrin, etc. In the last 6 yrs, I've used it a lot ( nearly daily) because of exercise -walking and weight lifting.

I can understand constant use (as I do) causing a problem, but occassional use for a headache,etc? Each body is different. We all know that there's a possibility that OUR body will be the one to get ulcers. But it might not be. The need for pain relief just has to be weighed against the potential of ulcers. That's a real personal decision.

Anybody with more information about amount of use vs. ulcers? Maybe that's a dumb question-- because everyone is different!

BTW ( as I ramble along) I know someone who developed the ulcers because her gastric acid was too high after surgery and she had to have a nerve cut to stop it. There are so many possibilities....confuses the heck out of one!
deleted_user
deleted_user

Sorry to be a 'frequest poster" so soon- but thought I should add some bio. I guess I"m one of those exceptions who's never had a problem. I take meds I need, eat and drink everything I did before the surgery. Even sweets. Drink coffee all the time. I've also kept off the 110 pounds I lost.
I certainly don't want to 'rub it in' to people who have problems. God forbid! I am eternally thankful for my good result. I"d really like to inspire people to hope that they might be one of the people who sail through it. Even if you're having a problem- it may be your last problem, so don't get discouraged. Good luck to everyone!
deleted_user
deleted_user

I can totally believe that about your surgeon. I had the best around. But that is just what he is...a surgeon. They dont want to follow you long term. They want to do what they do best (surgery) and be done with you. There are, of course, exceptions to the rule, but not for all of use. I have gotten little to no answers from my surgeon and that is why I came here and have gotten a wealth of information from you guys. Also, my primary physician has helped me a great deal. I would talk to whoever I had to talk to to get my answers. I do, however, feel that there are going to be times in our lives when we are going to have to take NSAIDS and it cannot be avoided. As long as you take them with food (to protect your stomach) and dont over take them and do so with your doctor's knowledge and recommendation, I dont see any problem with it. There are lots of things they say we can and cannot do after surgery and we all know there are things we do that we are not supposed to...good, bad or indifferent. Good luck to you and I hope you find the answers you need!!
deleted_user
deleted_user

i am confused not cause i am 9 weeks post op and my surgeon said i could take advil and/or ibuprofen just not high doses or long term.
deleted_user
deleted_user

Ya, my Bariatric surgeon said to wait 1 week after surgery. And to take it here and there and just a normal dose was fine.
I was relieved to hear this because tylenol does not touch my migraines and could had been a reason for me not to have the surgery.
So I know everyone says absolutely not and I told my surgeon that everyone here said absolutely not and he said he already knew I was very careful and that a little bit once in awhile was fine. He would have giving it to me in the hospital for the migraine I got if he could of. But no ibuprofen right after surgery so it won't hinder healing.
I don't know what to tell you other than my surgeon has been a straight shooter and I bet if your PCP would research the answer for you and then the nurses at your weight loss center will definitely get you an answer!

I am going to go with what my surgeon tells me. We all have to do what we feel is right. I just won't take it unless I absolutely have to.

GOOD LUCK! GOOD LUCK! GOOD LUCK!
deleted_user
deleted_user

If we can't take NSAID's, what can we use?
UpNorthGuy
UpNorthGuy

Grannie.. About all we can take is Tylenol from now on.. unless you have a really good doctor like I do that will prescribe you something more fun.. hehe